Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 280, NWS Mobile, AL

December 30, 2022Baldwin County, Escambia County, Mobile County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Dec 30, 2022, 12:06 PM CST for Baldwin County, Escambia County, Mobile County, Alabama; Escambia County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2022, 12:06 PM CST (18:06 UTC)
Expired
Dec 30, 2022, 12:45 PM CST
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Escambia County, AL, Mobile County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 54 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS54 KMOB 301806
SVRMOB
ALC003-053-097-FLC033-301845-
/O.NEW.KMOB.SV.W.0280.221230T1806Z-221230T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1206 PM CST Fri Dec 30 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Eastern Mobile County in southwestern Alabama...
  Baldwin County in southwestern Alabama...
  Southwestern Escambia County in south central Alabama...
  Escambia County in northwestern Florida...

* Until 1245 PM CST.

* At 1204 PM CST, severe thunderstorms were located along a line
  extending from 3 miles west of Bay Minette to Daphne to 3 miles
  northwest of Dauphin Island, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Downtown Mobile, Prichard, Daphne, Fairhope, Saraland, Gulf Shores,
  Bay Minette, Atmore, Foley, Chickasaw, Satsuma, Orange Beach,
  Spanish Fort, Robertsdale, Creola, Point Clear, Century, Flomaton,
  Dauphin Island and Loxley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3022 8825 3067 8813 3114 8805 3117 8799
      3114 8794 3116 8793 3115 8790 3117 8789
      3114 8787 3116 8788 3116 8787 3118 8785
      3119 8787 3120 8724 3094 8726 3085 8731
      3081 8729 3074 8731 3072 8728 3022 8735
TIME...MOT...LOC 1804Z 259DEG 25KT 3086 8783 3061 8788 3030 8813 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

cb
1 follow-up statement
331 
WWUS54 KMOB 301845
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1245 PM CST Fri Dec 30 2022

ALC003-053-097-FLC033-301853-
/O.EXP.KMOB.SV.W.0280.000000T0000Z-221230T1845Z/
Mobile AL-Baldwin AL-Escambia AL-Escambia FL-
1245 PM CST Fri Dec 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MOBILE...BALDWIN...
SOUTHWESTERN ESCAMBIA AND ESCAMBIA COUNTIES WILL EXPIRE AT 1245 PM
CST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Baldwin County, Western Escambia County in Alabama, Western Santa 
Rosa County, and Escambia County in Florida until 130 PM CST.

LAT...LON 3022 8825 3067 8813 3114 8805 3117 8799
      3114 8794 3116 8793 3115 8790 3117 8789
      3114 8787 3116 8788 3116 8787 3118 8785
      3119 8787 3120 8724 3094 8726 3085 8731
      3081 8729 3074 8731 3072 8728 3022 8735
TIME...MOT...LOC 1843Z 270DEG 25KT 3091 8753 3066 8758 3035 8783 

$$

cb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 6:08 AM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Dec 30, 6:08 AM CST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
608 AM CST Fri Dec 30 2022

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 605 AM CST Fri Dec 30 2022

VFR to MVFR conditions are in place across the region at issuance
time. Ceilings are expected to lower throughout the day to low-end MVFR
as a storm system approaches from the west. By late morning and
into the afternoon, a line of showers and thunderstorms is
expected to push through, bringing temporary reductions in
visibility. Storms within this line have to potential to become
severe, with damaging winds and a few tornadoes being the primary
hazards. Behind this line, light shower activity should continue
into the late afternoon. IFR visibilities and ceilings should
become prevalent during the evening and overnight hours as fog/low
stratus develops. /96

&&

.PREV DISCUSSION... /issued 531 AM CST Fri Dec 30 2022/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Saturday)
Issued at 343 AM CST Fri Dec 30 2022

Southwesterly flow aloft will be in place through the near term
as an upper-level trough, currently over the Central US,
approaches our region. Throughout the period, the trough will lift
northeastward towards the Tennessee River Valley, leading to a
vast region of upper-level diffluence over the Southeast US.
Embedded shortwave impulses are also expected to round the base of
the trough and push across our region within the southwesterly
flow aloft. A lead impulse is expected to lift northeastward
throughout the day today, with a secondary shortwave following
behind on Saturday morning. The final shortwave/trough axis passes
overhead late Saturday afternoon. At the surface, high pressure
anchored over the Atlantic, will help to maintain southeasterly
winds across the local area through Saturday morning. This flow
will allow for moisture to continue advecting in from the Gulf.
Winds by Saturday afternoon begin to shift to southwesterly and
then westerly as a weak frontal boundary, associated with the
upper trough, moves across the local area.

Ongoing shower and thunderstorm activity, in the form of an
organizing QLCS over Louisiana, will continue to push eastward
throughout the day today as the initial upper shortwave ejects
northeastward. Throughout the morning, a low-level 850mb jet is
expected to develop out ahead of the convection. It should be noted
that the latest runs of the HRRR (06-09Z runs) have trended stronger
with this LLJ (40-50kts), in comparison to the earlier 00Z runs.
This is possibly due to the fact that the convection is moving
faster than what models predicted in earlier runs. These HRRR runs
also suggest large, looping hodographs giving way to 0-1km SRH
values of 200-300 m2/s2. To fact check these runs, I sampled the
environment by looking at VAD profiles from Lake Charles (KLCH).
Profiles prior to convection passing overhead had 0-3km shear of up
to 40 knots (allowing for convection to organize into bowing
segments) and 0-1km SRH values up to 350-400 m2/s2 (suggesting
that the HRRR solutions may be underdoing SRH values). Looking at
instability, a warm front is currently located from northwest to
southeast over Perry, George, and southwest Mobile counties,
extending into the Gulf. This boundary separates mid to upper 50
temperatures and dew points from the mid 60s. This boundary is
expected to propagate northeastward throughout the morning,
entrenching much of our local area in a warm sector. Surface
heating as well as a dry layer above 700mb (as seen by 00Z
analyzed soundings at KLIX and KJAN, as well as HRRR modeled
soundings), may allow for instability to increase prior to the
arrival of the QLCS (guidance currently advertises SBCAPEs
increasing to nearly 1000 J/kg). With ample moisture, lift, and
shear in place, as well as decent instability, strong to severe
storms will be possible as this QLCS moves into our southeast MS
and southwest AL counties during the late morning and early
afternoon. Hazards include damaging winds and a few tornadoes. By
time the QLCS reaches the I-65 corridor (mid afternoon timeframe),
the best forcing from the upper trough begins to exit the region,
allowing for the QLCS to become more cold pool dominant as it
continues through the remainder of the area. This should help in
reducing the severe risk for south central Alabama, however,
higher instability values over Baldwin county and along the
Florida Panhandle may allow for a wind threat to persist as the
QLCS pushes through those areas. Heavy rainfall will also be
possible, resulting in a potential for localized flooding,
especially over urban/poor drainage areas and over areas where
storms may train. The severe threat should exit our region by the
late afternoon, with lighter stratiform precipitation lingering
into the evening hours.

For Saturday, as the second shortwave pushes overhead, models have
started to advertise a second round of showers and thunderstorms
developing over our region. Ample moisture remains present on
Saturday and instability looks to increase to around 1000-1500 J/kg,
primarily over south central Alabama and the Florida Panhandle.
Shear remains adequate for some storm organization, and another
850mb LLJ of around 25 to 35 knots may attempt to develop. This
could result in another day of strong to severe storms, capable of
producing gusty to damaging winds, and one or two tornadoes. Unlike
what we see today, cells on Saturday will be more discrete. We will
continue to monitor trends, and will likely have to adjust PoPs for
Saturday in future updates. Dry conditions return once the final
shortwave passes across the area by the mid to late afternoon.

Outside of storms, gusty, persistent southeasterly winds will allow
for dangerous surf conditions to materialize. A High Risk of rip
currents is in effect through Saturday night and a High Surf
Advisory is in effect through Saturday evening due to surf heights
increasing to 5-7 feet. Additionally, with dew points increasing
into the low to mid 60s, sea fog, some of which could be dense, is
expected to develop across the Mississippi Sound, Mobile Bay, and
adjacent Gulf waters during the day today. The potential spreads
east to our remaining bays, sounds, and nearshore Gulf waters by the
evening. Additional patchy fog is expected to develop for interior
regions overnight tonight. Temperatures will be quite mild, with
highs in the lower 70s. Lows across the region will only drop into
the low to mid 60s. /96

SHORT TERM...
(Saturday night through Sunday night)
Issued at 343 AM CST Fri Dec 30 2022

Everyone take a deep breath as this weekend will be a quick
reloading period before another significant system moves into the
area by the beginning of the week. The system that brought us
storms Friday and Saturday will quickly lift northeast Sunday
night being replaced by strong high pressure centered over Cuba.
This will keep us in steady southwesterly flow aloft which in part
leads to continued northward moisture transport setting the stage
as the next trough will be menacingly moving across the four
corners region by Sunday night. With high pressure in control for
now, no precipitation is expected. Fog on the other hand will be
an issue as deep rich gulf moisture surges northward. After last
weeks brutal cold, shelf water temperatures have continued to cool
and we have probably reach ideal Gulf Coast fog machine. Sea fog
will likely already be going strong by Saturday night and will
likely just continue through the weekend.

Temperatures will cool briefly in the wake of the last system;
however, this will be short lived as return flow begins by Sunday
night. Highs on Sunday will be in the low 70s with lows in the mid
50s on Saturday night increasing to the upper 50s to low 60s on
Sunday night. A brief period of MODERATE rip currents will occur
this weekend before increasing back to HIGH by Sunday night. BB/03

LONG TERM...
(Monday through Thursday)
Issued at 343 AM CST Fri Dec 30 2022

The main focus on the extend is the Monday through Wednesday
timeframe as a rather significant trough will move into the area.
Three potential rounds of significant weather seem possible with
Tuesday afternoon into evening begin the most likely period for
significant weather.

Monday we will be on the eastern periphery of the southwesterly
flow and influences of the upper trough. Southwesterly flow will
slowly increase throughout the day leading to modest warm
advection across the area. Scattered showers and thunderstorms
might develop during the late afternoon hours. Moisture may be
lacking to start which should dampen any severe threat on Monday;
however, moisture will quickly surge in by the late afternoon
mainly west of I-65. Shear profiles would support at least a
potential at rotating storms if they can attain enough depth to
utilize the full shear profile. Its the classic battle between
storms and the upper ridge suppling the moisture but if storms
area able to break through we will have to be on the watch for
the Gulf Coasts favorite resident the mini-supercell (mini-
spinny).

By Tuesday the upper trough will have continued its march
eastward. An embedded shortwave is expected to eject through the
large trough across the southeast leading to continued
thunderstorm development as a slow moving cold front steadily
moves east across Mississippi. This will likely be the main event
with ample moisture, increasing shear and likely ample instability
a better severe threat seems possible across the area and the SPC
has already highlighted the area with a 15% risk for severe
weather. The details on what to expected, where and when are still
a little too far out to know but certainly need to be looking
forward to it. Along with the severe weather, heavy rainfall will
also become a concern. The overall slow moving nature of the
system will allow for numerous storms to train over similar areas
and with PWATS on the higher end some areas could pick up a couple
of inches of rain leading to localized flooding concerns.

Wednesday morning will likely be the last day as the final
shortwave finally kicks this thing in the butt and gets the front
through our area. The severe threat will likely be diminished by
this point as the area will have been worked over. However, if
storms linger into Wednesday then the concerns of flooding may
begin to increase. The overall risk will likely be dependent on
how long it lingers around and those details will be ironed out as
we get closer. The main message is its going to rain and it could
get a bit dicey for a day or two. Then again is it a day that ends
in Y along the Gulf Coast if there isn't something. We finally
clear out Wednesday night and dry out for a few days by the end of
the week as temperatures drop once again. BB/03

MARINE...
Issued at 343 AM CST Fri Dec 30 2022
Onshore winds then become strong, with waves building
to 7 feet Friday and Friday night as a storm system pushes across
the marine area. Winds and waves will gradually subside through
the weekend. Some storms could be strong to severe over the marine
waters. However, moderate to strong southeasterly winds will
return early next week ahead of another cold front. Sea fog,
potentially dense, will likely develop Friday night through
Saturday night over the nearshore bays and waterways. BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  60  73  53  71  58  75  66 / 100  70  30   0   0   0  50  80
Pensacola   72  64  72  56  71  62  75  66 /  90  90  40   0   0   0  40  70
Destin      71  66  73  59  71  63  73  67 /  90 100  60   0   0   0  30  60
Evergreen   72  59  73  52  73  55  75  64 /  90  90  30   0   0   0  40  70
Waynesboro  68  59  71  51  72  56  76  64 / 100  60  20   0   0   0  60  90
Camden      70  59  71  52  71  54  73  64 /  90  80  30   0   0   0  40  80
Crestview   72  63  74  54  72  57  74  65 /  90 100  50   0   0   0  30  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday afternoon for ALZ265-266.

     High Surf Advisory until 6 PM CST Saturday for ALZ265-266.

FL...High Rip Current Risk through Saturday afternoon for FLZ202-204-
     206.

     High Surf Advisory until 6 PM CST Saturday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 9 AM CST Saturday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Dec 30, 9:10 AM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
910 AM CST Fri Dec 30 2022

MSZ075-076-078-079-301600-
Stone MS-Perry MS-Greene MS-George MS-
910 AM CST Fri Dec 30 2022

...Strong thunderstorms will impact portions of western George,
Perry, western Greene and Stone Counties through 1000 AM CST...

At 909 AM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles south of
West Hattiesburg to 9 miles southeast of Lumberton to 5 miles north
of Stennis Space Center. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wiggins, Richton, Perkinston, McHenry, Beaumont, New Augusta and
McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3091 8934 3091 8914 3143 8915 3143 8880
      3104 8875 3073 8874 3074 8888 3068 8889
      3068 8924 3065 8925 3065 8934
TIME...MOT...LOC 1509Z 255DEG 35KT 3127 8937 3089 8937 3046 8960

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Dec 30, 9:54 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
954 AM CST Fri Dec 30 2022

ALZ052-261-263-MSZ075-076-078-079-301700-
Washington AL-Mobile Inland AL-Mobile Central AL-Stone MS-Perry MS-
Greene MS-George MS-
954 AM CST Fri Dec 30 2022

...Strong thunderstorms will impact portions of northwestern Mobile,
southwestern Washington, George, Perry, Greene and eastern Stone
Counties through 1100 AM CST...

At 953 AM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles north of New
Augusta to 10 miles east of Maxie to 3 miles southeast of Saucier to
6 miles northeast of Diamondhead. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lucedale, Richton, Leakesville, Beaumont, New Augusta, McLain, Tanner
Williams, Fruitdale and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3099 8907 3143 8904 3143 8836 3062 8830
      3058 8840 3074 8841 3074 8888 3068 8889
      3068 8913
TIME...MOT...LOC 1553Z 262DEG 31KT 3126 8903 3100 8901 3062 8909 3044
8928

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

cb

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 10:35 AM CSTSevere Thunderstorm WarningMOBMobile55 min
Dec 30, 10:39 AM CSTSpecial Marine WarningMOB2 hr
Dec 30, 11:29 AM CSTSevere Thunderstorm WarningMOBBaldwin, Clarke, Escambia, Mobile, Washington46 min
Dec 30, 11:47 AM CSTAreal Flood AdvisoryMOBMobile4 hr
Dec 30, 12:18 PM CSTSpecial Marine WarningMOB117 min
Dec 30, 12:20 PM CSTAreal Flood AdvisoryMOBMobile115 min
Dec 30, 12:41 PM CSTAreal Flood AdvisoryMOBBaldwin, Mobile5 hr
Dec 30, 12:42 PM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia48 min
Dec 30, 1:28 PM CSTAreal Flood AdvisoryMOBBaldwin5 hr
Dec 30, 1:28 PM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia47 min
Dec 30, 1:56 PM CSTSpecial Marine WarningMOB49 min
Dec 30, 2:15 PM CSTSpecial Marine WarningMOB90 min
Dec 30, 2:43 PM CSTMarine Dense Fog AdvisoryMOB4 days
Dec 30, 3:06 PM CSTSpecial Marine WarningMOB84 min
Dec 30, 3:55 PM CSTSpecial Marine WarningMOB2 hr
Dec 30, 5:03 PM CSTSpecial Marine WarningMOB87 min
Dec 30, 2:15 PM CSTSpecial Weather StatementMOBSanta Rosa45 min
Dec 30, 2:22 PM CSTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa4 hr
Dec 30, 2:58 PM CSTSpecial Weather StatementMOBOkaloosa47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.